Wednesday, October 17, 2007

A More Cautious FDA Warns of Risk for Pancreatitis with Amylin's Drug

In a sign that the FDA does not want to see a repeat of the events that occurred regarding the type 2 diabetes drug Avandia requiring more label warnings due to risk of cardiovascular events associated with that drug, the U.S. Food and Drug Administration has called attention to something which appears to be a tiny risk associated with another type 2 diabetes drug, Byetta. The Avandia incident received widespread media attention and brought Congress to re-examine the FDA's review procedures.

Yesterday, the FDA reported that the popular injectable medicine to treat type 2 diabetes, Byetta (known generically as exenatide), may be linked to cases of acute pancreatitis in some patients. Pancreatitis is an inflammation of the pancreas. Acute pancreatitis (the kind that was linked by the FDA to Byetta) occurs suddenly and lasts for a short period of time but usually resolves itself. Chronic pancreatitis, on the other hand, does not resolve itself and results in a slow destruction of the pancreas. However, either form can cause serious complications, which may include bleeding, tissue damage, and infection.

Amylin has agreed to add information about acute pancreatitis to the precautions section of Byetta's label, the FDA said.

Alice Bahner Izzo, an Amylin spokeswoman, said that information about pancreatitis is already on Byetta's label, but that it's being updated to give clear advice on what signs and symptoms doctors should look for.

Based on IMS Health data, there were 56,969 prescriptions written in the last week of September alone for Byetta, yet the FDA reports that they have reviewed a mere 30 cases of acute pancreatitis, which is comparatively tiny. According to Amylin, the total number of scripts written for Byetta is significantly larger.

"It's a rare but serious event," Ms. Izzo said of pancreatitis. Byetta has been used by 700,000 patients in the U.S. since the drug was introduced.

Of particular note is that the FDA said that, of the 30 cases of pancreatitis that were reported, 27 patients had at least one other risk factor for developing the pancreatitis, such as gallstones or alcohol use. In 6 cases symptoms of pancreatitis began or worsened soon after the dose of Byetta was increased from 5 micrograms twice daily to 10 micrograms twice daily, the FDA said. In 22 of the 30 cases, reports indicated patients improved after discontinuing Byetta.

Is this a legitimate concern for patients? Possibly (especially if you are one of the patients impacted), and the FDA is recommending that patients who are taking Byetta should seek prompt medical care if they develop unexplained, persistent severe abdominal pain, which may or may not be accompanied by vomiting. But in the grand scheme of things, the risk appears to be quite low.



Amylin drug suspected in pancreatitis cases: FDA
By Reuters Health
Tue Oct 16, 2007 3:04pm EDT

WASHINGTON (Reuters) - Amylin Pharmaceuticals Inc's and Eli Lilly and Co's diabetes drug Byetta may be linked to cases of acute pancreatitis in some patients, U.S. health officials said in an alert issued on Tuesday.

The U.S. Food and Drug Administration said it has reviewed 30 reports of pancreatitis in patients taking Byetta, known generically as exenatide.

"An association between Byetta and acute pancreatitis is suspected in some of these cases," an FDA alert said.

Amylin has agreed to add information about acute pancreatitis to the precautions section of Byetta's label, the FDA said.

Shares of Eli Lilly and Amylin were off 1.3 percent and 4.5 percent, respectively, in afternoon trading after the FDA alert. Shares of Alkermes Inc, the drug-delivery technology of which is being used to develop a long-acting version of Byetta, were down about 5 percent.

Officials at Amylin were not immediately available for comment. A Lilly spokeswoman had no immediate comment.

The FDA said doctors should tell patients taking Byetta to seek prompt medical care if they develop unexplained, persistent severe abdominal pain, which may or may not be accompanied by vomiting.

Byetta should be discontinued should pancreatitis be suspected, the FDA said. Should pancreatitis be confirmed, Byetta should not be restarted unless an alternative cause is identified, the agency advised.

(Additional reporting by Lewis Krauskopf and Ransdell Pierson in New York and Toni Clarke in Boston)

3 comments:

Jenny said...

Scott,

The important thing to remember here is that only a small number of busy doctors report adverse advents associated with drugs.

Your typical harried family practitioner who has an overweight patient who develops pancreatitis is not likely to connect the new condition with the many drugs the patient is taking.

Now that the connection between pancreatitis and Byetta has been flagged, you may see a surge in reports, because that is traditionally what happens.

Even so, I read something recently that found that a shocking number of doctors were unaware of the dangerous side effects of many of the drugs they commonly prescribed and ignored patient reports of these side effects. We're talking things like severe muscle pain associated with statins.

So those 30 pancreatitis reports may actually represent hundreds or thousands more that were never connected with the drug.

Scott said...

Good point. Still, I cannot help but think that the scrutiny is increased at the moment, but how long before the FDA returns to its business-as-usual approach and doesn't do anything?

This is the main reason I think we are screwing ourselves as taxpayers by allowing user fees to pay for most of the FDA's reviewing budget. Whose interests do we think the FDA is serving if they are funded by the industry they are supposed to be policing?

Chrissie in Belgium said...

So many people seem to have really benefited from Byetta, however all drugs have side effect! Generally I guess one must summarize - take as little drugs as possible! Take only those you MUST take to maintain a healthy body. The big problem is deciding which....